North Dakota, 2010

Flooding in North Dakota, July 1 to 31, 2010

July 1 to 31, 2010 · NWS FGF · 3 events in 3 counties and zones

00 feet MSL, then continued a very slow fall through the rest of the month. Congressional, state, and local officials began to put together a long term plan of action in regard to the continued wet cycle and rising lake levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake and Stump Lake began the month just under 1452.00 feet MSL, then continued a very slow fall through the rest of the month. Congressional, state, and local officials began to put together a long term plan of action in regard to the continued wet cycle and rising lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 9:00 PM CST, 3 hours earlier.

Area forecast discussion, Jun 30, 9:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 PM CDT WED JUN 30 2010

.DISCUSSION...
UPPER LEVEL RIDGE WAS OVER THE RED RIVER VALLEY. RIDGE WILL MOVE
OVER MN BY 12Z THU. WATER VAPOR LOOP INDICATED WEAK SHORT WAVE OVER
MT MOVING NORTHEAST. THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MT
AND SOUTHWEST ND AND WERE MOVING NORTHEAST. WILL ADD LOW POPS TO
NORTHWEST ZONES AFTER MIDNIGHT. WILL UPDATE ZONES.

FEW RADAR RETURNS CONTINUE OVER NORTHEAST ZONES WERE FALLING FROM
HIGH BASED CLOUDS AND SO LIKELY LIGHT SHOWERS AT BEST. SHOWERS WEE
SHIFTING TO THE EAST.

&&

.PREVIOUS DISCUSSION.../ISSUED 230 PM CDT WED JUN 30 2010/

PRECIP CHANCES CONTINUE TO BE THE MAIN FORECAST ISSUE FOR THE PERIOD.

THE UPPER RIDGE AXIS CONTINUES TO SIT OVER THE FORECAST
AREA...WITH THE SFC LOW REMAINING OVER THE WESTERN DAKOTAS AND
BRINGING US BRISK SOUTHERLY WINDS. OBS AT KDVL HAVE STAYED JUST BELOW
ADVISORY CRITERIA DUE TO CLOUD COVER...BUT SAT LOOP SHOWS THAT
SKIES SHOULD CLEAR OUT SHORTLY. WILL CONTINUE TO KEEP THE WIND
ADVISORY FOR RAMSEY AND BENSON COUNTIES THROUGH THIS EVENING.
ELEVATED SHOWERS THAT DEVELOPED OVER WESTERN ND THIS MORNING HAVE
MAINTAINED THEMSELVES INTO THE AFTERNOON...MOVING INTO
NORTHWESTERN MN. IT SEEMS TO FIT WELL WITH THE EDGE OF THE WARMER
AIR MID LEVEL AIR MOVING IN. THINK THAT THESE SHOWERS WILL
CONTINUE AND WILL UPDATE GRIDS FOR RADAR TRENDS. WE SHOULD REMAIN
CAPPED TO SFC BASED CONVECTION...BUT SOME STORMS RIDING OVER THE
TOP OF THE RIDGE AND INTO OUR NORTHERN COUNTIES IS NOT OUT OF THE
QUESTION. WILL CONTINUE WITH LOW POPS IN OUR NORTH AFTER MIDNIGHT
TONIGHT. SOUTH WINDS WILL STAY UP AND KEEP MIXING GOING...SO LOWS
SHOULD BE A BIT MORE MILD TONIGHT...MAINLY IN THE 60S.

THE UPPER RIDGE AXIS WILL BEGIN TO MOVE FURTHER EASTWARD THURSDAY
AND THURSDAY NIGHT. THE NAM CONTINUES TO BE A BIT MORE AGGRESSIVE
ON BRINGING THE SFC FRONT DOWN INTO OUR NORTHERN CWA TOMORROW
BEFORE LIFTING IT BACK NORTH THURSDAY NIGHT. GOING FORECAST HAS 20
POPS FOR THIS SITUATION...AND THIS CONTINUES TO SEEM REASONABLE.
THINK THAT TEMPS SHOULD BE A BIT WARMER WITH 850MB TEMPS UP ABOVE
20 C AND PLENTY OF SUNSHINE AND SOUTHERLY WINDS. CONTINUED TO KEEP
HIGHS IN THE UPPER 80S...WITH A FEW 90S IN THE SOUTH. LOWS
THURSDAY NIGHT WILL BE AGAIN A BIT MORE MILD AS HIGHER DEWPOINTS
COME IN...PRIMARILY IN THE MID TO UPPER 60S.

FOR FRIDAY AND FRIDAY NIGHT...SOUTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER THE NORTHERN PLAINS AS THE UPPER RIDGE AXIS MOVES
FURTHER EAST. THE BOUNDARY WILL BE BACK TO THE NORTH...AND WARM
MID LEVEL TEMPS COULD KEEP US CAPPED DURING THE DAY ON FRIDAY.
HOWEVER...CIN VALUES WILL BE LOW ENOUGH IN THE NORTHWEST TO KEEP
THE LOW POPS WE HAVE GOING THERE. A BETTER CHANCE FOR PRECIP WILL
BE ON FRIDAY NIGHT AS THE NAM AND GFS BOTH HAVE A WEAK SHORTWAVE
COMING OUT AND MID LEVEL TEMPS WILL BE LOWER. EVEN BETTER CHANCES
WILL ARRIVE ON SATURDAY WITH A STRONG SHORTWAVE TROUGH APPROACHING
FROM MT AND THE COLD FRONT MOVING DOWN INTO THE CWA...SO CONTINUED
WITH 30-35 POPS. TEMPS WILL REMAIN FAIRLY WARM THROUGH FRIDAY
BEFORE DROPPING A BIT SATURDAY WITH INCREASING CLOUDS AND THE
FRONT COMING DOWN.

LONG TERM (SUN-WED)...

THE BEGINNING OF THE EXTENDED MAY BE ACTIVE WITH A FRONTAL BOUNDARY
ACROSS THE REGION. THERE WILL BE PLENTY OF MOISTURE AND
INSTABILITY...WITH CAPES OVER 2000 J/KG AND PWATS OVER 1.5. IT COULD
END UP BEING FAIRLY DRY FROM SUN NIGHT INTO MON...BUT WITH TIMING
DIFFERENCES WILL MAINTAIN POPS THROUGH MON NIGHT. A DRIER AND
SLIGHTLY COOLER FLOW MOVES IN BY TUE...WITH THE UPPER RIDGE
FLATTENING. THERE COULD BE A SHORTWAVE OR TWO IN THE WESTERLY FLOW
ALOFT...BUT IT SHOULD REMAIN MAINLY DRY THROUGH MID WEEK.

&&

.AVIATION...
VFR CONDITIONS WERE ACROSS THE AREA. MID LEVEL CLOUDS WERE OVER THE
NORTHEAST ZONES WITH CIGS ABOVE 13 THOUSAND FT. VFR CONDITIONS
EXPECTED FOR THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.

MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jun 30, 5:25 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
625 AM CDT WED JUN 30 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-024-026>030-
038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
625 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE TOWARDS THE END OF THE
WEEK WITH THE BEST CHANCES FOR STORMS ON SATURDAY WITH THE PASSAGE
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ014-015-011130-
BENSON-RAMSEY-
625 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE LAKE REGION TODAY.
BY LATE MORNING WINDS FROM 25 TO 35 MPH WITH HIGHER GUSTS CAN BE
EXPECTED. THE STRONG WINDS WILL GENERATE WAVES WHICH MAY CAUSE
ROAD BED AND BEACH EROSION. LOW LYING ROADWAYS MAY ALSO SEE
DEBRIS ACCUMULATIONS AS A RESULT OF THE LARGE WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE TOWARDS THE END OF THE
WEEK WITH THE BEST CHANCES SATURDAY WITH THE PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Nelson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.190, -98.400

Flood, Benson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.530, -98.940

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239858, 239859, 239860.